Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 340, NWS Omaha, NE

August 28, 2005Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2005, 1:00 PM CDT for Boone County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2005, 1:00 PM CDT (18:00 UTC)
Expired
Aug 28, 2005, 1:45 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Boone County, NE

The radar

The Omaha radar (KOAX), 152 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 12:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 281759
SVROAX
NEC011-281845-
/O.NEW.KOAX.SV.W.0340.050828T1800Z-050828T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
100 PM CDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 145 PM CDT

* AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CEDAR RAPIDS...OR ABOUT 41 MILES WEST OF
  COLUMBUS...AND MOVING SOUTHEAST AT 20 MPH.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE 
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED 
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR EASTERN NEBRASKA.

LAT...LON 4190 9828 4157 9827 4148 9825 4154 9788
      4167 9785

$$

BOUSTEAD
2 follow-up statements
000 
WWUS53 KOAX 281806
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
104 PM CDT SUN AUG 28 2005

NEC011-281845-
/O.CON.KOAX.SV.W.0340.000000T0000Z-050828T1845Z/
BOONE NE-
104 PM CDT SUN AUG 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM CDT FOR BOONE
COUNTY...

AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THE FIRST STORM WAS LOCATED 14 MILES NORTHWEST OF ALBION. 
THE SECOND STORM WAS LOCATED 6 MILES EAST OF CEDAR RAPIDS. THESE STORMS
WERE MOVING SOUTHEAST AT 15 MPH.

AT 101 PM CDT...LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL 4 MILES 
WEST OF ALBION. 

THESE STORMS WILL CONTINUE TO AFFECT THE ALBION...PETERSBURG...CEDAR 
RAPIDS AND ST EDWARD AREAS THROUGH 145 PM. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
IF YOU ARE OUTSIDE...GO TO SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR EASTERN NEBRASKA.

LAT...LON 4190 9828 4157 9827 4148 9825 4154 9788
      4167 9785

$$

BOUSTEAD
000 
WWUS53 KOAX 281830
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
129 PM CDT SUN AUG 28 2005

NEC011-281845-
/O.CON.KOAX.SV.W.0340.000000T0000Z-050828T1845Z/
BOONE NE-
129 PM CDT SUN AUG 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM CDT FOR BOONE
COUNTY...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS AROUND 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF ALBION TO 9
MILES EAST OF CEDAR RAPIDS TO CEDAR RAPIDS...OR ALONG A LINE 
EXTENDING FROM 29 MILES NORTHWEST OF COLUMBUS TO TO 41 MILES WEST OF 
COLUMBUS...MOVING EAST AT 10 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
IF YOU ARE OUTSIDE...GO TO SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR EASTERN NEBRASKA.

LAT...LON 4190 9828 4157 9827 4148 9825 4154 9788
      4167 9785

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 10:43 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 28, 10:43 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1043 AM CDT SUN AUG 28 2005

.DISCUSSION...

12Z SUBJECTIVE UPPR AIR ANLYS INDCD 50 TO 60 KT H3 JET ASSOCIATED
WITH A SHRTWV TROF OVR THE WRN HI PLAINS. ATMOSPHERE SEEMS TO HAVE
DRIED SOME OVER THE LAST 24 HOURS WITH MOST OF THE H85 MOISTURE WELL
TO THE SOUTH IN THE SOUTHERN PLAINS. THE 15Z SUBJECTIVE SFC ANLYS
WAS FAIRLY COMPLICATED WITH A WK AREA OF LO PRES OVR N-CNTRL NEB
WITH A SFC TROF SWD INTO CNTRL KS. A WRMFNT SEEMED TO BE DVLPNG FM
LO SEWD THRU KBVN TO KOLU TO KAFK. STG ISENTROPIC LIFT SEEN ON THE
310 K SFC OVR THE DVLPNG WRMFNT IS LEADING TO SCT -TSRA DVLPNG OVR
THE NW CWA. RUCII INDCS A TONGUE OF H85 MOISTURE IS BEING ADVECTED
NWD INTO ERN NEB WITH SOME ELEVATED INSTABILITY. LIFT IS PROGGED TO
CONTINUE THROUGH THE AFTN AND THUS HAVE UPDATED TO INCLUDE CHC POPS
OVR THE NW CWA. OTHERWISE ATMOSPHERE EXPECTED TO BECOME MODERATELY
UNSTABLE OVR THE CNTRL/SRN CWA AS CLDS CLR AND MOISTURE TO THE S
ADVECTS NWD. AS SHRTWV ENERGY FM THE W ENTERS THE CWA THIS
AFTN...MORE SFC-BASED THUNDERSTORMS MAY DVPL AND INCREASE IN
COVERAGE. FREEZING LVL IS LOWER THAN YESTERDAY...AND INSTABILITY MAY
ACTUALLY BE BETTER THAN PROGGED BY MODELS SINCE THE -14 C AT H5 AT
KLBF/KRAP WAS NOT MODELED WELL BY 12Z MODELS. THUS ISO SVR STORMS
ARE POSSIBLE. OTHERWISE...HAVE UPDATED TO LOWER MAX TMPS OVR THE SRN
CWA WHERE CLDS ARE EXPECTED TO HANG ON LATER AND TO ADJUST WINDS TO
MEET CURRENT SYNOPTIC CONDITIONS. .

NEW ZFP/GRIDS ALREADY OUT.

BOUSTEAD

&&

.PREVIOUS DISCUSSION...
CHANCES FOR PCPN THE NEXT FEW DAYS AND TEMPERATURES
WILL BE THE PRIMARY CONCERNS. A MOIST AIRMASS REMAINS IN PLACE FROM
TX NWD INTO ERN NE. SURFACE DEWPOINTS RANGED FROM THE LOWER 50S IN
THE FAR NORTH PART OF NERN NE...TO THE MID/UPPER 60S SOUTH NEAR THE
KS AND MO BORDERS. PRESSURE GRADIENT AND SURFACE WINDS WERE VERY
WEAK. THE AMOUNT OF MOISTURE IN ERN NE AND SWRN IA REALLY DOES NOT
CHANGE TODAY. BELIEVE THAT ISOLATED TO SCATTERED STORMS EARLY THIS
MORNING SHOULD MOSTLY END BY 12Z...BUT WILL KEEP A SLIGHT CHANCE IN
THE SOUTH THIS MORNING. 00Z NAM OUTPUT...ESPECIALLY THE LATEST
BUFKIT SOUNDINGS...SUPPORT A BETTER CHANCE OF TSTMS LATER. CAPE
VALUES INCREASE THIS AFTERNOON AND CONVECTIVE INHIBITION WEAKENS.
SO...HAVE POPS FROM 20-30 PERCENT GOING FOR THE AFTERNOON AND INTO
THE EVENING. ISOLATED SEVERE NOT OUT OF THE QUESTION...SINCE THE
SHEAR WILL BE STRONGER TODAY THAN IT WAS YESTERDAY. HIGHS SHOULD
REACH THE MID AND UPPER 80S BEFORE STORMS DEVELOP.

SHOWERS OR TSTMS MAY CONTINUE THROUGH TONIGHT. 06Z NAM OUTPUT HAS
STRONG ISENTROPIC LIFT AND A SHORTWAVE TROUGH MOVING ACROSS THE
AREA IN THE NW FLOW. LEFT LOWS TONIGHT IN THE UPPER 50S NORTH TO
LOWER AND MID 60S SOUTH. INTRODUCED MORE CLOUDS ALL AREAS MONDAY
AND A SLIGHT CHANCE OF SHOWERS OVER SERN NE/SWRN IA. NAM CONTINUES
TO SHOW SOME PCPN THERE...WITH ISENTROPIC LIFT. 00Z GFS WAS NOT AS
AGGRESSIVE WITH LIFT...BUT IT DID GENERATE PCPN.

STRONG TROUGH NOW DIGGING INTO THE PACIFIC NW SHOULD MOVE ACROSS
THE NRN PLAINS TUESDAY NIGHT AND WEDNESDAY. MODELS HAVE GRADUALLY
INCREASED THE SPEED OF THE FRONT THE PAST FEW DAYS. THE NAM APPEARS
TOO FAST WITH FRONT MOVING THROUGH OUR AREA WEDNESDAY. STAYED
CLOSER TO THE TIMING SUGGESTED BY THE 00Z GFS. THE REMNANTS OF
HURRICANE KATRINA MOVING THROUGH THE OHIO VALLEY COULD SLOW THINGS
DOWN EVEN MORE. LATER IN THE WEEK...MID LEVEL FLOW BECOMES PRETTY
MUCH ZONAL. EXTENDED FORECAST STILL SEEMS MAINLY DRY AFTER ABOUT
WEDNESDAY EVENING.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Aug 28, 11:49 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1149 AM CDT SUN AUG 28 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-282349-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1149 AM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS GENERALLY SOUTH OF
A LINE FROM NELIGH TO TEKAMAH TO RED OAK IOWA. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON
AHEAD OF AN UPPER LEVEL DISTURBANCE MOVING INTO THE REGION FROM THE
WEST. DUE TO THE AMOUNT OF LOW LEVEL MOISTURE PRESENT...THE
ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE THIS
AFTERNOON. ALTHOUGH THE VERTICAL WIND SHEAR IS ONLY MARGINALLY
FAVORABLE FOR SEVERE THUNDERSTORMS...THE AMOUNT OF INSTABILITY WILL
LIKELY ALLOW FOR ISOLATED SEVERE WEATHER. THUNDERSTORMS ARE EXPECTED
TO DECREASE IN COVERAGE AND INTENSITY AFTER 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS A COLD FRONT
MOVES EASTWARD THROUGH THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

BOUSTEAD

In the hours before

Local storm report, Aug 28, 11:03 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1103 AM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             13 WNW ALBION           41.76N 98.24W
08/28/2005  1.00 INCH        BOONE              NE   CO-OP OBSERVER

&&

TL
Local storm report, Aug 28, 11:46 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1146 AM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HAIL             5 SW ALBION             41.64N 98.07W
08/28/2005  0.88 INCH        BOONE              NE   PUBLIC

&&

TL
Local storm report, Aug 28, 12:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1217 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     HAIL             1 SSW ELGIN             41.97N 98.09W
08/28/2005  0.75 INCH        ANTELOPE           NE   PUBLIC

&&

TL
Special weather statement, Aug 28, 12:42 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1242 PM CDT SUN AUG 28 2005

NEZ030-031-042-043-050-051-065>068-078-088>093-282245-
PLATTE NE-BOONE NE-COLFAX NE-BUTLER NE-CASS NE-SAUNDERS NE-OTOE NE-
SALINE NE-NEMAHA NE-GAGE NE-JOHNSON NE-JEFFERSON NE-RICHARDSON NE-
PAWNEE NE-MADISON NE-LANCASTER NE-SEWARD NE-
1242 PM CDT SUN AUG 28 2005

...SEVERE THUNDERSTORM WATCH 750 HAS BEEN ISSUED UNTIL 800 PM CDT...

THIS INCLUDES THE FOLLOWING COUNTIES...

IN NORTHEAST NEBRASKA
     MADISON...BOONE...COLFAX AND PLATTE

IN EAST CENTRAL NEBRASKA
     BUTLER AND SAUNDERS

IN SOUTHEAST NEBRASKA
     CASS...SEWARD...LANCASTER...OTOE...SALINE...NEMAHA...GAGE...
     JOHNSON...JEFFERSON...RICHARDSON AND PAWNEE

62
Local storm report, Aug 28, 12:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1253 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             7 W ALBION              41.69N 98.14W
08/28/2005  1.75 INCH        BOONE              NE   PUBLIC

            10 MINUTE DURATION.

&&

TL

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:55 AM CDTSevere Thunderstorm WarningOAXBoone35 min
Aug 28, 11:28 AM CDTSevere Thunderstorm WarningOAXBoone47 min
Aug 28, 11:44 AM CDTSevere Thunderstorm WarningOAXAntelope47 min
Aug 28, 12:14 PM CDTSevere Thunderstorm WarningOAXBoone46 min
Aug 28, 12:31 PM CDTFlash Flood WarningOAXBoone4 hr
Aug 28, 12:58 PM CDTSevere Thunderstorm WarningOAXMadison32 min
Aug 28, 1:45 PM CDTSevere Thunderstorm WarningOAXBoone30 min
Aug 28, 1:54 PM CDTSevere Thunderstorm WarningOAXButler36 min
Aug 28, 2:15 PM CDTSevere Thunderstorm WarningOAXBoone45 min
Aug 28, 2:18 PM CDTSevere Thunderstorm WarningOAXDodge42 min
Aug 28, 2:37 PM CDTSevere Thunderstorm WarningOAXWashington53 min
Aug 28, 2:50 PM CDTSevere Thunderstorm WarningOAXSaunders41 min
Aug 28, 3:00 PM CDTSevere Thunderstorm WarningOAXDodge30 min
Aug 28, 3:05 PM CDTSevere Thunderstorm WarningOAXDouglas55 min
Aug 28, 3:30 PM CDTSevere Thunderstorm WarningOAXWashington45 min
Aug 28, 3:49 PM CDTSevere Thunderstorm WarningOAXLancaster41 min
Aug 28, 3:58 PM CDTSevere Thunderstorm WarningOAXSarpy32 min
Aug 28, 4:50 PM CDTSevere Thunderstorm WarningOAXGage, Pawnee40 min
Aug 28, 4:55 PM CDTSevere Thunderstorm WarningOAXJohnson35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.